Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 15, NWS Brownsville, TX

August 22, 2008Starr County, Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Aug 22, 2008, 6:05 PM CDT for Starr County, Zapata County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2008, 6:05 PM CDT (23:05 UTC)
Expired
Aug 22, 2008, 8:00 PM CDT
In force
115 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Starr County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 191 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3773 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 222305
FFWBRO
TXC427-505-230100-
/O.NEW.KBRO.FF.W.0015.080822T2305Z-080823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
605 PM CDT FRI AUG 22 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.
  NORTHWESTERN STARR COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  FALCON DAM.
  FALCON.
  ZAPATA.


* UNTIL 800 PM CDT

* TWO AREAS OF THUNDERSTORMS ARE APPROACHING THE WARNED AREA...ONE 
FROM THE WEST AND ONE FROM THE SOUTHEAST. THE MERGING OF THESE CELLS 
HAS THE POTENTIAL TO PRODUCE 2 TO 3 INCHES OF RAIN PER HOUR THROUGH 
MID EVENING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND NOW. RESIDENTS LIVING ALONG STREAMS AND
ARROYOS...SHOULD TAKE PRECAUTIONS NOW TO PROTECT LIFE AND PROPERTY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS OF UNKNOWN
DEPTH...BY FOOT OR BY AUTOMOBILE.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2683 9928 2684 9896 2679 9896 2679 9893
      2667 9889 2651 9912 2652 9913 2654 9918
      2658 9917 2660 9919 2663 9918 2664 9920
      2673 9922 2676 9926

$$

64
1 follow-up statement
000 
WGUS74 KBRO 230002
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
702 PM CDT FRI AUG 22 2008

TXC427-505-230100-
/O.CON.KBRO.FF.W.0015.000000T0000Z-080823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAPATA-STARR-
702 PM CDT FRI AUG 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN STARR AND
SOUTHEASTERN ZAPATA COUNTIES UNTIL 800 PM CDT...

LOCATIONS AFFECTED INCLUDE...
  FALCON DAM.
  FALCON.


THE STORMS THAT WERE EXPECTED TO MERGE OVER THE WARNED AREA HAVE 
WEAKENED...BUT ANOTHER THUNDERSTORM MOVING NORTH OUT OF MEXICO IS 
MOVING INTO THE WARNED AREA. DOPPLER RADAR ESTIMATES OF AROUND 2 
INCHES PER HOUR HAVE BEEN NOTED WITH THIS STORM. THE FLASH FLOOD 
WARNING WILL CONTINUE UNTIL 800 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND NOW. RESIDENTS LIVING ALONG STREAMS AND
ARROYOS...SHOULD TAKE PRECAUTIONS NOW TO PROTECT LIFE AND PROPERTY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS OF UNKNOWN
DEPTH.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2683 9928 2684 9896 2679 9896 2679 9893
      2667 9889 2651 9912 2652 9913 2654 9918
      2658 9917 2660 9919 2663 9918 2664 9920
      2673 9922 2676 9926

$$

64

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 4:50 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 22, 4:50 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
450 PM CDT FRI AUG 22 2008

.DISCUSSION...HAVE ISSUED AN FFA FOR THE WESTERN FOUR COUNTIES DUE
TO THE CURRENT AREAS OF CONV COVERGING OVER THE REGION. NO OTHER
ADJUSTMENTS MADE TO THE CURRENT FORECAST PACKAGE.
&&

.PREV DISCUSSION... /ISSUED 105 PM CDT FRI AUG 22 2008/

DISCUSSION...RAPID SHRA/TSRA DEVELOPMENT CONTINUES GENERALLY ALONG
A LINE FROM THOMPSONVILLE...IN JIM HOGG COUNTY...TO ENCINO TO PORT
MANSFIELD. ALSO...TSTMS HAVE DEVELOPED OVER THE BRO/SPI AIRPORT.
AFTER ANALYSIS OF CURRENT MDL DATA...CURRENT RADAR AND SATELLITE
IMAGES...MANUAL PROGS FROM HPC...AND CRP SOLUTION TO SYNOPTIC
SITUATION...HAVE INCREASED POPS AND QPF TO MARRY WITH CRP FCST AND
ISSUED A SIMILAR SPS TO HEIGHTEN FLOOD THREAT. MVMT OF UPPER LOW NOW
WEST OF THE TX BIG BEND IN ADJ MEXICO WILL BE THE MAIN INFLUENCE ON
WHERE HVY RAINFALL DEVELOPS. ATTM...MDLS ARE SHUNTING ITS INFLUENCE
A BIT WEST...BUT GENEROUS CONVECTION IS STILL BEING EXPERIENCED FAR
FROM ITS CENTRAL LOCATION. BRO U/A AT 12Z SHOWED NO CAP WITH 2.26
INCHES OF PWATS...48 TTS AND -8.5 LIS IN 5.1K J/KG OF CAPE. HAVE
SKEWED TO CRP GRIDS WITH SPS MENTIONING THE POSSIBILITY OF FLOODING
TNGT AND SATURDAY.

MARINE...BUOY 42020 REPORTED SOUTHEAST WINDS 8 TO 10 KNOTS WITH
SEAS 3.3 FEET WITH A 5 SECOND PERIOD. WEAK SURFACE LOW PRESSURE WILL
PERSIST OVER THE WESTERN GULF OF MEXICO THROUGH THE NEXT SEVERAL
DAYS. THIS PATTERN WILL PRODUCE LIGHT TO MODERATE WINDS AND LOW TO
MODERATE SEAS ALONG THE LOWER TEXAS COAST TODAY THROUGH EARLY NEXT
WEEK. ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE
OVER THE AREA FOR THE NEXT FEW DAYS.

AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS
WITH TEMPO MVFR CIGS/VSBYS IN ANY SHOWERS/THUNDERSTORMS FOR THE NEXT
24 HOURS.  LIGHT TO MODERATE SOUTHEAST WINDS WILL BE THE RULE
THROUGH SATURDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  89  77  90 /  30  50  30  30
BROWNSVILLE          76  90  76  93 /  40  60  30  30
HARLINGEN            76  91  76  94 /  40  60  40  30
MCALLEN              78  91  78  96 /  50  60  50  30
RIO GRANDE CITY      77  95  77  95 /  70  60  60  60
SOUTH PADRE ISLAND   80  87  80  89 /  30  50  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
SATURDAY MORNING FOR TXZ248-249-252-253.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...60
MARINE/AVIATION...64
MESO/FXC...HART
Hazardous weather outlook, Aug 22, 4:20 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE BROWNSVILLE TX
420 PM CDT FRI AUG 22 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-231100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
420 PM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...REST OF TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR ZAPATA...JIM HOGG...STARR AND
HIDALGO COUNTIES THROUGH SATURDAY MORNING...AS THE TROPICAL AIRMASS
OVER DEEP SOUTH TEXAS INTERACTS WITH UPPER LEVEL DISTURBANCES
EJECTED BY AN UPPER LOW FORMING JUST WEST OF THE TEXAS BIG BEND.
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE OVER THE WESTERN
AREAS OF DEEP SOUTH TEXAS. ISOLATED AMOUNTS OF 4 TO 6 INCHES ARE
ALSO POSSIBLE THROUGHOUT TONIGHT WITHIN THE WATCH AREA. THESE
AMOUNTS COULD EASILY SATURATE SOILS..RESULTING IN EXCESSIVE RUNOFF
AND FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY RAINFALL
WILL CONTINUE SATURDAY AND SUNDAY. FLASH FLOOD ADVISORIES AND
WARNINGS ARE POSSIBLE FOR THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY NEED TO BE ACTIVATED TONIGHT.

PHILO/SPEECE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:35 AM CDTAreal Flood AdvisoryBROBrooks55 min
Aug 22, 4:16 PM CDTFlash Flood WatchBROHidalgo, Jim Hogg, Starr, Zapata45 hr
Aug 22, 5:03 PM CDTFlash Flood WarningBROStarr117 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.